MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.0MM LONG AO PILOT DRILL; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 4.0MM LONG AO PILOT DRILL; PLATE, FIXATION, BONE
Catalog Number 71631121
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 06/08/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during a tka surgery due to a fracture of the right femur, when passing the guide, it hit the shaft and broken it.When drilling the sterile 6.4mm drill, it hit the rod and ended up breaking.The position was lateral decubitis, the drill tip was not removed from the patient.The procedure was resumed, without any delay, using a s+n back-up device.No further information available at the moment.
 
Event or Problem Description
It was reported that during a tka surgery due to a fracture of the right femur when drilling with the 4.0mm long ao pilot drill, it hit the rod and ended up breaking.The position was lateral decubitus, the drill tip was not removed from the patient.The procedure was resumed without delay using a s+n back-up device.No further information is available at the moment.
 
Additional Manufacturer Narrative
Fei number associated to this report should be (b)(4) instead of (b)(4).The legal manufacturer of the alleged product is smith & nephew, inc.And not ascension orthopedics, inc.As initially indicated.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that as of the date of this medical investigation, responses to information requests have not been received and the provided intake forms are non-translated and hand-written.The material composition of the retained drill tip is listed as 17-4 stainless steel and the device is manufactured and intended as an externally communicating device which is not approved for long term internal tissue exposure; therefore, long term implantation data is not available.As per the conclusion reportedly, ¿when passing the guide it hit the shaft and broken it.The drill tip was not removed from the patient.¿; therefore, a user technique contributed to the reported event.The patient impact includes the retained, non-implantable foreign body.It is unknown if the drill fragment is securely embedded in the bone so possible micro-motion and/or migration, local irritation/discomfort, and/or corrosion cannot be ruled out.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history of the previous 12 months revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that as of the date of this medical investigation, responses to information requests have not been received and the provided intake forms are non-translated and hand-written.The material composition of the retained drill tip is listed as 17-4 stainless steel and the device is manufactured and intended as an externally communicating device which is not approved for long term internal tissue exposure; therefore, long term implantation data is not available.As per the conclusion and clinical root cause reportedly, ¿when passing the guide it hit the shaft and broken it.The drill tip was not removed from the patient.¿; therefore, a user technique contributed to the reported event.The patient impact includes the retained, non-implantable foreign body.It is unknown if the drill fragment is securely embedded in the bone so possible micro-motion and/or migration, local irritation/discomfort, and/or corrosion cannot be ruled out.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.The visual inspection revealed that the device returned heavily worn from use, with the distal tip fractured off with no material returned.The clinical/medical investigation concluded that as of the date of this medical investigation, responses to information requests have not been received and the provided intake forms are non-translated and hand-written.The material composition of the retained drill tip is listed as 17-4 stainless steel and the device is manufactured and intended as an externally communicating device which is not approved for long term internal tissue exposure; therefore, long term implantation data is not available.As per the conclusion reportedly, ¿when passing the guide it hit the shaft and broken it.The drill tip was not removed from the patient.¿; therefore, a user technique contributed to the reported event.The patient impact includes the retained, non-implantable foreign body.It is unknown if the drill fragment is securely embedded in the bone so possible micro-motion and/or migration, local irritation/discomfort, and/or corrosion cannot be ruled out.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history of the previous 12 months revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
4.0MM LONG AO PILOT DRILL
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19656721
Report Number3002788818-2024-00081
Device Sequence Number6596559
Product Code HRS
UDI-Device Identifier03596010497468
UDI-Public3596010497468
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K123055
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 12/19/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71631121
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/08/2024
Supplement Date Received by Manufacturer07/31/2024
10/25/2024
12/13/2024
12/17/2025
Initial Report FDA Received Date07/02/2024
Supplement Report FDA Received Date08/06/2024
10/25/2024
12/16/2024
12/19/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age21 YR
Patient SexMale